MAUDE Adverse Event Report: K2M, INC. DEFORMITY POLYAXIAL SCREW; SIZE Ø7.5X65 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY POLYAXIAL SCREW; SIZE Ø7.5X65 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 3001-07565
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a scheduled extension surgery, a mesa sm stature polyaxial screw was discovered to be fractured.The screw was explanted and replaced.There were no adverse consequences to the patient.The procedure was completed successfully with a 15 minute surgical delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
D4 has been updated from 'dcxt03' to 'bcxt03'.The device has been received and fields d9/h3 have been updated.Additional patient information has been received and fields b7, d6a, and d6b have been updated.
 
Additional Manufacturer Narrative
The screw was returned in 2 pieces with the tulip disengaged from the shank.The screw was returned in the unlocked state, but anodization loss shows that the screw was fully locked at one time.There is deformation on the bottom of the tulip and on the shank head where the head disengaged from the shank.This deformation is in a single direction.Device history records were reviewed for this lot, no relevant manufacturing issues were identified.Complaint history records were reviewed for this catalog number, no adverse trends were identified.Patient activity was described as sitting and the patient did not fall.Screw holes and final tightening was reportedly done per the surgical technique.Patient was described as neuromuscular and had good/normal bone.Partial x rays were provided showing the screw with a disengaged tulip in the patient.The construct is heavily fixated with 5 screws in the upper thoracic with 2 rods running parallel down the spine.There is no further fixation shown on the x ray.It is likely the construct is fixated further down the spine.From the ifu: "potential adverse events associated with spinal fusion procedures include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if applicable), and ruled out preoperatively.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture." based on the information provided, the likely cause is multifactorial.The construct design where it is heavily fixated at the top and bottom of the spine with no additional fixation in-between could cause a moment arm that would apply excess stress on the construct, causing the screw tulip to disengage.Additionally, the screw was implanted for a period of 2 years, subject to these repeated stresses and strains over time, which combined with the construct design, may have lead to it disengaging.
 
Event or Problem Description

Brand Name
DEFORMITY POLYAXIAL SCREW; SIZE Ø7.5X65 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14462292
Report Number3004774118-2022-00197
Device Sequence Number4686083
Product Code NKB
UDI-Device Identifier10888857047211
UDI-Public10888857047211
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3001-07565
Device Catalogue Number3001-07565
Device Lot NumberBCXT03
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer06/06/2022
07/22/2022
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date06/29/2022
08/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown